Is anyone combining two antidepressants?

Discussion in 'Fibromyalgia Main Forum' started by TexRoy, Jun 13, 2003.

  1. TexRoy

    TexRoy New Member

    I know some doctors resort to combining a SSRI with a Tricyclic antidepressant when a single antidepressant alone is not working. I am taking Lexapro, but it is too stimulating. Has anyone had success combining antidepressants? It seems like this could be tricky since many of the tricyclics like Amitriptyline and Doxepin are rather sedating, while the SSRI's like Paxil, Zoloft, Celexa, and Lexapro can cause over stimulation. I would appreciate anyones personal stories or ideas about using two antidepressants. I need all the information I can gather. - Thanks!
  2. MaryCecelia

    MaryCecelia New Member

    I've taken Celexa (20 mgs.) for about 2 yrs. for anxiety, & about a month ago, my rheumatologist put me on Nortriptyline/Pamelor (10 mgs.) to help me achieve deeper sleep. I still never feel completely rested, but I'm beginning to see a slight (meaning a few good hours a week) increase in my energy. He 1st put me on 25 mgs. of the Nortriptyline, but that made me feel like a zombie. I'm still not sure I have the right combination. Best wishes to you.
  3. pooped

    pooped New Member

    I am currently taking two antidepressants. I was exclusively using Effexor but did not care for the sexual side effects. My Dr. wanted me to stay on the effexor so he lowered the dose and started me on Wellbutrin as well. I am happy with this combination. I am sleeping better at night, which we all know is important with this DD and I do not have the miserable side effects of a large dose of Effexor. Works for me!
  4. Applyn59

    Applyn59 New Member

    Hi,

    Since you said you were on celexa for anxiety, I wanted to ask you if you had worse anxiety when you first
    started on it?

    I tried to go on it two years ago and it made
    me too anxious to continue. I then tried
    Wellbutrin and that was no better. I am now
    on zoloft but I don't like it. It doesn't feel like it's doing
    anything.

    I just wonder if I should retry the celexa or even
    lexapro. I need something for energy but the
    energicing ones give me anxiety and the others
    do nothing or make me too tired.


    Thanks,
    Lynn
  5. Member

    Member New Member

    Yes, I take amitriptyline and paxil at night before bedtime. Been on amitriptyline for quite a few years and paxil for about 1-2 years. Seems to work ok for me.
    hope this helps..........Member
  6. rosebud41298

    rosebud41298 New Member

    HELLO! I TAKE LEXAPRO IN THE MORNING. THEN AFTER WORK I TAKE NEUROTIN (YOU CAN TYPE IN THE SEARCH LEXAPRO AND NEUROTIN FOR OTHER MESSAGES) THEN AT BEDTIME I TAKE ANOTHER NEUROTIN AND TRAZADONE. I DON'T BELIEVE I HAVE ALOT OF ENERGY BUT I SLEEP BETTER. I'VE JUST STARTED "NATURAL B" VITAMIN (HAS EVERY "B" VITAMIN OUT THERE IN IT) AND I'M STARTING TO HAVE SOME ENERGY.
  7. MaryCecelia

    MaryCecelia New Member

    No, I did not have an increase in anxiety when I began taking the Celexa. I have tried many of the SSRIs and really can't see any difference between any of them. Celexa is just the one I tried last, so I've stuck with it.
    Actually, I fear that the SSRIs just increase my fatigue symptoms, but I feel worse (in terms of anxiety) not taking them.
    Some people I know swear by Klonopin for anxiety. Have you tried it? I'm sorry for you. Good luck.
  8. pammy52

    pammy52 New Member

    I have been taking Zoloft for depression for 6 yrs.
    Have had FMS for many more yrs. than that but was not
    officially diagnosed til a yr or so ago.
    I was prescribed Elavil last Nov.. Have adjusted dosage
    4 times. Right now I take 75mg. Zoloft in the a.m. and
    75mg of Elavil in the p.m.. Am having better results with
    taking Elavil at 5 or 6 instead of 8 or 9. Also had to
    switch the Zoloft to a.m. on my own. Doc said it would
    be o.k. to take both at bedtime. Not so for me.
    Good luck with finding the right combo for yourself. Trial and error is the name of the game.
  9. KCD

    KCD New Member

    Wellbutrin in the morn and zoloft at night. They cancel out the bad side effects from each other........KCD
  10. gotcha

    gotcha New Member

    Same as members reply.
    [This Message was Edited on 06/16/2003]
  11. steffy

    steffy New Member

    I've hesitated to write this post, knowing that many people feel that they are greatly helped by SSRIs and tricyclics. And I have no doubt that this is true. But I also feel that many people are started on them unnecessarily, and are unaware of the possible risks, SEs and Adverse Reactions.

    The first line of drugs that docs reach for when treating us are usually antidepressants. Largely I believe because they don't know what else to do, and unfortunately it has become the standard of treatment--thanks in large part to drug company hype.

    There are much better drugs out there for sleep, for example, than tricyclics (eg. Ambien) that don't cause residual day time fogginess. Bear in mind also that most tricyclics can aggravate Restless Leg Syndrome, increase eye and mouth dryness, plus constipation, and can cause significant weight gain--not to mention cardiac arrythmias. And the trend to treat the side effects of one drug with another (the restlessnes of SSRIs with the sedation of tricyclics) is, in my opinion, dangerous.

    I agree with the person previously who suggested using clonazapam (Klonopin) for treating anxiety. This is a much more effect drug, but unfortunately it is scheduled in some states and therefore, not as easy for docs to prescribe as the antidepressants. The doctor referred to in one of the posts, (Paul Cheney, I think is his name) has not only promoted the use of Klonopin, but has written against (wisely in my opinion) the use of SSRIs (see his articles in the Library on this website).

    As someone previously pointed out, Serotonin Syndrome is a real possiblity, that your doctor probably won't mention because they get their info from the drug company reps. And bear in mind, a number of other psychoactive drugs can also increase neurotransmittors, eg. Ultram (tramadol) increases serotonin and norepinephrine, dextromethorphan increases serotonin and to some extent so do opioids, I've been told, and as mentioned, herbal treatments.

    I strongly recommend that people taking or considering taking antidepressants read, 'Prozac Backlash.' The author (can't remember his name) is well qualified and writes very convincingly. He states that artificially increasing one or two neurotransmittors puts us out of balance with the other neurotransmittors in our brain, many of which haven't even been identified. Consequently, some people who have been on these drugs for many years are now starting to show up with the type of serious Adverse Reactions that were originally seen with Major Tranquilizers (eg, Thorazine, Stelazine, etc). That is, pseudo parkinsonism (cogwheel like movements), akathisia (uncontrollable restlessness), and tardive dyskinesia (tics, such as tongue thrusting, eye twitches, etc--these can be esp. disfiguring and often irreversible). Granted that these outcomes may be rare, but as time marches on and people continue to take these drugs for years it may become more common and controversial. Even the drug companies sugguest using SSRIs only for the short term. But what they and your MD won't mention is that tolerance (needing escalating doses) and withdrawal are real possibilities also (esp. with short acting SSRIs like Paxil). If you must take antidepressants, this author recommends that you take low (doses) and go slow (increases) and taper off when your symptoms are improved.

    Lastly, I have yet to see convincing evidence that people with FM/CFIDS are serotonin deficient. For most of us our depression is reactive, that is, we are depressed because our lives have become significantly limited by our symptoms--pain, physical/mental fatigue, etc. And not because we are endogenously depressed (inherited, biochemical imbalance). Antidepressants are not indicated for reactive depression. Cognitive behavior therapy, controling our symptoms, obtaining social support, etc. has proven much more effective.

    I am the first to admit that we are all different and react differently to various treatments. I don't mean to offend any one who feels strongly defensive of their medications. But I would caution people to consider the pros and cons of any treatment--esp. drugs--carefully. And I know most people do, but we have to so in an environment where antidepressants are promoted when they shouldn't be.

    OK, I'm off my soapbox.

    steffy



  12. Applyn59

    Applyn59 New Member

    I currently use xanax for my anxiety and would like
    to try Gabitril. I need to do some more research
    on it.

    Glad your medsa are working for you.
    Lynn